Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 51, NWS Bismarck, ND

July 11, 2009Burke County, Mountrail County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 11, 2009, 9:15 PM CDT for Burke County, Mountrail County, North Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2009, 9:15 PM CDT (02:15 UTC)
Expired
Jul 11, 2009, 9:45 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burke County, ND, Mountrail County, ND

What was reported inside it

TimeReportWhereRemark
Jul 11, 9:38 PM CDTHAIL 0.886 Nnw Lostwood, ND
Jul 11, 9:55 PM CDTTSTM WND GST 791 Nw Stanley, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 120215
TORBIS
NDC013-061-120245-
/O.NEW.KBIS.TO.W.0051.090712T0215Z-090712T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUL 11 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BURKE COUNTY IN NORTHWEST NORTH DAKOTA...
  NORTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 945 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR POWERS LAKE...OR 41 MILES SOUTHEAST OF
  CROSBY...AND MOVING SOUTHEAST AT 35 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  LOSTWOOD AROUND 930 PM CDT.
  ROSS AROUND 935 PM CDT.
  PALERMO AND STANLEY AROUND 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF NO SHELTER IS 
AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND 
COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


&&

LAT...LON 4842 10201 4814 10261 4862 10286 4876 10255
TIME...MOT...LOC 0215Z 314DEG 31KT 4853 10258

$$

PJA
2 follow-up statements
000 
WWUS53 KBIS 120224
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
924 PM CDT SAT JUL 11 2009

NDC013-061-120245-
/O.CON.KBIS.TO.W.0051.000000T0000Z-090712T0245Z/
BURKE ND-MOUNTRAIL ND-
924 PM CDT SAT JUL 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN
MOUNTRAIL AND SOUTHERN BURKE COUNTIES...

AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR POWERS LAKE...OR 40
MILES SOUTHEAST OF CROSBY...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  LOSTWOOD AND STANLEY AROUND 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE 
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&

LAT...LON 4842 10201 4814 10261 4862 10286 4876 10255
TIME...MOT...LOC 0224Z 319DEG 25KT 4855 10262

$$

PJA
000 
WWUS53 KBIS 120231
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT SAT JUL 11 2009

NDC013-061-120245-
/O.CON.KBIS.TO.W.0051.000000T0000Z-090712T0245Z/
BURKE ND-MOUNTRAIL ND-
931 PM CDT SAT JUL 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR NORTHERN
MOUNTRAIL AND SOUTHERN BURKE COUNTIES...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR LOSTWOOD...OR 48 
MILES SOUTHEAST OF CROSBY...MOVING SOUTHEAST AT 35 MPH. THOSE 
BETWEEN LOSTWOOD AND WHITE EARTH SHOULD TAKE IMMEDIATE SHELTER.

THE TORNADO WILL BE NEAR...
  ROSS AROUND 940 PM CDT.
  STANLEY AND PALERMO AROUND 945 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE 
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&

LAT...LON 4842 10201 4814 10261 4862 10286 4876 10255
TIME...MOT...LOC 0230Z 314DEG 32KT 4845 10250

$$

PJA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 11, 3:40 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 11, 3:40 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SAT JUL 11 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SURFACE HIGH PRESSURE OVER EASTERN NORTH DAKOTA DRIFTING EAST
SATURDAY AFTERNOON. MID LEVEL WARM ADVECTION CLOUDS AND ISOLATED
CONVECTION TRIGGERING ACROSS THE EAST CENTRAL LATE SATURDAY. RETURN
FLOW AROUND THE HIGH ADVECTING LOW 60S DEWPOINTS OVER SOUTHWEST
NORTH DAKOTA. WEAK FRONTAL BOUNDARY ACROSS SASK TRIGGERING SCT
THUNDERSTORMS. THIS WILL LEAD TO A COMPLICATED EVENING AND EARLY
MORNING CONVECTIVE FORECAST. I EXPECT WIDELY SCATTERED THUNDERSTORMS
WEST AND NORTH THROUGH EAST CENTRAL TONIGHT. WITH CAPE VALUES OF
1000 OR SO EXPECT SOME DEEP CONVECTION.

BY SUNDAY NIGHT A CLOSED UPPER LOW OFF OF THE PACIFIC NORTHWEST
COAST BECOMES AN OPEN UPPER LEVEL WAVE WHICH PUSHES THE UPPER LEVEL
RIDGING INTO THE WESTERN GREAT LAKES. THIS IS FORECAST TO ALLOW
MOISTURE TO BEGIN PUSHING INTO EASTERN MONTANA/WESTERN NORTH DAKOTA
BEGINNING SUNDAY NIGHT. STRONG MOISTURE ADVECTION CONTINUES INTO
MONDAY AS THE TROUGH PROGRESSES THROUGH NORTHERN ROCKIES WITH PWAT
VALUES BETWEEN 1.50 AND 2.00 INCHES. LEE CYCLOGENESIS IS FORECAST TO
TAKE PLACE MONDAY LEADING TO A STRENGTHENING OF THE SURFACE BOUNDARY
IN CENTRAL MONTANA AND IT MOVES EASTWARD INTO WESTERN NORTH DAKOTA
BY 12 UTC TUESDAY AT WHICH POINT IT ACCELERATES EASTWARD RAPIDLY.
WITH DEEP MOISTURE IN PLACE AND STRONG DYNAMICS EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP LATE AFTERNOON ACROSS THE WEST AND SPREAD
ACROSS THE REST OF STATE INTO TUESDAY MORNING. MODELS INDICATE THE
POTENTIAL FOR GOOD THERMODYNAMICS AND DEEP LAYER SHEAR TO BE PLACE
MONDAY EVENING INTO TUESDAY WITH A POTENTIAL ROUND OF SEVERE WEATHER
SIMILAR TO LAST WEDNESDAY. THE SEVERE WEATHER POTENTIAL IS
HIGHLIGHTED IN THE DAY 3 SPC OUTLOOK. THUNDERSTORMS COULD LINGER
INTO TUESDAY AS MOISTURE WRAPS AROUND THE UPPER LOW PUSHING INTO
SOUTHEASTERN MANITOBA/WESTERN ONTARIO.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...

LATEST RUNS OF THE GFS AND ECMWF CONTINUE WITH THEIR GENERAL
AGREEMENT FOR THE LONGER TERM. INTENSITY OF SYSTEM WEDNESDAY IS OFF
A BIT BUT THE END RESULT IS THE SAME.

AS TUESDAYS SYSTEM EXITS TO THE EAST...THE NEXT ONE APPROACHES FROM
SASKATCHEWAN. THE EC IS WEAKER WITH THIS OPEN WAVE...AND IT IS
FORECAST TO REMAIN NORTH OF THE CWA...OR JUST CLIP THE NORTHEAST
PART...SO WILL KEEP POPS LOW. FEELING IS THAT 20 PERCENT IS ABOUT
RIGHT IN THE CYCLONIC FLOW AT MID LEVELS...AND WITH A SMALL AREA OF
-4 LIFTED INDEX (STABILITY TERM) AND 700 CAPE (ENERGY TERM) FORECAST
THROUGH. ATMOSPHERE STABILIZES QUICKLY WEDNESDAY NIGHT.

THEN...THROUGH THE REST OF THE PERIOD...I KEPT POPS JUST BELOW
MENTIONABLE LEVELS (14 PERCENT OF LESS...WHICH WILL NOT SHOW UP IN
THE WORDED FORECAST). THE MOST LIKELY TIME FOR STORMS WOULD THEN BE
LATER FRIDAY AS MODELS ARE INDICATING THERE MAY BE A WEAK WAVE
SLIDING DOWN THE LEE SIDE OF THE BUILDING H5 RIDGE. AS NOTHING
HIGHER THAN 20 PERCENT WOULD BE JUSTIFIED...WILL LEAVE IT OUT OF THE
WORDED FORECAST.

TEMPERATURES...COOLEST WEDNESDAY WITH LEFTOVER CLOUDS DEPARTING AND
THE NEXT BATCH ADVANCING WITH SOME STORMS. AFTER THAT EXPECT A
GRADUAL WARMING...INTO THEN UP THROUGH THE 80S...AS THE H5 RIDGE
APPROACHES.

&&

.AVIATION...
WITH RETURN (SOUTHEAST) FLOW BEHIND EXITING HIGH PRESSURE...AND A
WARM FRONT ADVANCING INTO THE WEST...ISOLATED THUNDERSTORMS ARE
FORECAST TO BREAK OUT THIS EVENING. THE MOST LIKELY SCENARIO IS FOR
STORMS TO FORM IN THE WEST AROUND 00Z/12TH...AND ADVANCE TO THE
SOUTHEAST. CB CLOUD LAYERS WILL LIKELY BE CHANGED TO VCTS OR TEMPO
TSRA GROUPS WITH THE 00Z/12TH RELEASE OF THE TAFS...UPDATED...OF
COURSE...AS AND IF CONDITIONS WARRANT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JPM/DC
Hazardous weather outlook, Jul 11, 4:47 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT SAT JUL 11 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
447 AM CDT SAT JUL 11 2009 /347 AM MDT SAT JUL 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE FAR SOUTHWEST
LATE THIS AFTERNOON. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.
TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR MUCH OF THE
REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POTENT STORM SYSTEM IS EXPECTED TO MOVE ACROSS THE NORTHERN
PLAINS MONDAY THROUGH TUESDAY. THUNDERSTORMS MAY BEGAN ACROSS THE
WEST AS EARLY AS SUNDAY NIGHT AND ELSEWHERE DURING THE DAY ON
MONDAY. HOWEVER...THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS
WILL BE LATE MONDAY INTO TUESDAY. A SIGNIFICANT SEVERE WEATHER
EVENT IS POSSIBLE ALONG WITH THE THREAT FOR VERY HEAVY RAIN DURING
THIS PERIOD. STAY TUNED AS WE GET CLOSER TO THE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KJB

In the hours before

Local storm report, Jul 11, 7:43 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             4 WNW TAYLOR            46.91N 102.51W
07/11/2009  E1.00 INCH       STARK              ND   TRAINED SPOTTER

&&

DD
Local storm report, Jul 11, 8:02 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT SAT JUL 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TORNADO          3 SE GLADSTONE          46.83N 102.52W
07/11/2009                   STARK              ND   TRAINED SPOTTER

            BRIEF TOUCHDOWN WENT BACK UP INTO CLOUDS

&&

DD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:27 PM CDTTornado WarningBISStark33 min
Jul 11, 7:55 PM CDTTornado WarningBISStark35 min
Jul 11, 8:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger62 min
Jul 11, 8:38 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail52 min
Jul 11, 8:40 PM CDTTornado WarningBISGrant, Hettinger35 min
Jul 11, 8:50 PM CDTTornado WarningBISBurke, Divide, Mountrail, Williams25 min
Jul 11, 9:12 PM CDTTornado WarningBISGrant33 min
Jul 11, 9:42 PM CDTTornado WarningBISMountrail33 min
Jul 11, 10:15 PM CDTTornado WarningBISMountrail, Ward30 min
Jul 11, 10:44 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward20 min
Jul 11, 11:12 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Jul 11, 11:48 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver57 min
Jul 12, 12:00 AM CDTTornado WarningBISMcLean, Mercer, Oliver30 min
Jul 12, 12:29 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver, Sheridan38 min
Jul 12, 1:49 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McIntosh, Morton and 1 more56 min
Jul 12, 2:41 AM CDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh64 min
Jul 12, 2:57 AM CDTAreal Flood AdvisoryBISEmmons, McIntosh6 hr

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.